Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 24, NWS Goodland, KS

July 29, 2009Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 29, 2009, 1:24 PM MDT for Kit Carson County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 1:24 PM MDT (19:24 UTC)
Expired
Jul 29, 2009, 1:49 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 291924
TORGLD
COC063-292015-
/O.NEW.KGLD.TO.W.0024.090729T1924Z-090729T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
124 PM MDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...BURLINGTON...BETHUNE...

* UNTIL 215 PM MDT

* AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  BURLINGTON...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  BURLINGTON AROUND 130 PM MDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 426 AND 444.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 176 AND 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...FIND A CULVERT...DITCH...OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3926 10205 3907 10218 3928 10250 3943 10236
TIME...MOT...LOC 1924Z 306DEG 19KT 3930 10233

$$

KILLINGSWORTH
2 follow-up statements
000 
WWUS53 KGLD 291937
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT WED JUL 29 2009

COC063-292015-
/O.CON.KGLD.TO.W.0024.000000T0000Z-090729T2015Z/
KIT CARSON CO-
137 PM MDT WED JUL 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR EAST
CENTRAL KIT CARSON COUNTY...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS POSSIBLE TORNADO WAS LOCATED OVER EAST 
CENTRAL KIT CARSON COUNTY...OR ABOUT 5 MILES SOUTHEAST OF 
BURLINGTON...MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN KIT CARSON COUNTY AROUND 150 PM MDT

THE THUNDERSTORM WILL ALSO PRODUCE HAIL UP TO THE SIZE OF QUARTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3928 10234 3932 10216 3926 10205 3907 10218
TIME...MOT...LOC 1936Z 304DEG 19KT 3925 10222

$$

024
000 
WWUS53 KGLD 291949
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED JUL 29 2009

COC063-291959-
/O.CAN.KGLD.TO.W.0024.000000T0000Z-090729T2015Z/
KIT CARSON CO-
149 PM MDT WED JUL 29 2009

...THE TORNADO WARNING FOR EAST CENTRAL KIT CARSON COUNTY IS
CANCELLED...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER APPEAR CAPABLE OF PRODUCING
A TORNADO.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3928 10234 3932 10216 3926 10205 3907 10218
TIME...MOT...LOC 1949Z 304DEG 19KT 3921 10215

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 29, 11:24 AM MDT, 2 hours earlier.

Area forecast discussion, Jul 29, 11:24 AM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1124 AM MDT WED JUL 29 2009

.DISCUSSION...
237 AM MDT WED JUL 29 2009

THE 08Z SURFACE ANALYSIS PLACES HIGH PRESSURE OVER
KANSAS/NEBRASKA. WATER VAPOR IMAGERY SHOWS A SHORTWAVE IN NORTHEAST COLORADO
APPARENTLY TRIGGERING ONGOING CONVECTION. AN UPPER TROUGH CAN ALSO
BE SEEN MOVING SOUTH OVER MONTANA.

NORTHWEST FLOW CONTINUES THROUGH FRIDAY NIGHT. AT THE SURFACE...A
WEAK TROUGH WILL BE OVER NORTHWEST KANSAS TODAY. TONIGHT A FRONT
WILL MOVE SOUTH ACROSS THE FORECAST AREA. HIGH PRESSURE WILL BUILD
INTO THE AREA ON THURSDAY. ANOTHER WEAK TROUGH WILL MOVE INTO THE
TRI-STATE AREA ON FRIDAY.

FOR TODAY...SHORTWAVE COMING THROUGH THE FLOW SHOULD KEEP
THUNDERSTORMS GOING WITH MORE NUMEROUS STORMS IN THE AFTERNOON AS
INSTABILITY INCREASES AND THE FRONT MOVES INTO THE FORECAST AREA. PLAN
TO KEEP HIGH CHANCE POPS.

FOR THIS EVENING THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE
SOUTHEAST ZONES. LATER TONIGHT SUBSIDENCE MOVES IN BY 06Z THU BEHIND
THE EXITING WAVE. CONSEQUENTLY HAVE PULLED POPS FOR THAT PART OF THE
PERIOD.

THU/THU NIGHT...ANOTHER SHORTWAVE COMES THROUGH NORTHWEST FLOW BUT
850-700MB MOISTURE IS LACKING. THERE COULD BE SOME ACTIVITY OVER THE
HIGHER TERRAIN IN COLORADO DUE TO UPSLOPE BUT SHOULD BE WEST OF THE
FORECAST AREA. INSTABILITY IS LACKING SO THAT ANYTHING THAT MIGHT
DEVELOP WOULD BE SHOWERY IN NATURE. CONSEQUENTLY WILL LEAVE THESE
PERIODS WITH NIL POPS.

FRI/FRI NIGHT...SUBSIDENCE IS STILL OVER THE AREA DURING THE MORNING
BUT BY AFTERNOON A SHORTWAVE IS COMING ACROSS THE ROCKIES. THERE IS
DECENT UPWARD VERTICAL VELOCITIES AND INSTABILITY SO THAT
THUNDERSTORMS SHOULD DEVELOP AND MOVE EAST INTO THE FORECAST AREA
DURING THE AFTERNOON AND NIGHT.  SLIGHT CHANCE POPS LOOK GOOD FOR
THESE PERIODS.

TEMPERATURES WILL STAY BELOW NORMAL THROUGH THU AND THEN WARM BACK
TO NORMAL READING ON FRIDAY. CLOUDS...PRECIPITATION AND A FRONT WILL
HELP KEEP TEMPERATURES COOL. OVERALL OPTED FOR THE COOLER MET
GUIDANCE FOR MAX TEMPERATURES AND MAV GUIDANCE FOR MIN TEMPERATURES.

FS
&&

.AVIATION...
1124 AM MDT WED JUL 29 2009

FOR THE 18Z TAF CYCLE...WIDELY SCATTERED CONVECTION WILL POP UP
ACROSS THE AREA THROUGH THE AFTERNOON ASSOCIATED WITH SHORTWAVE
TROUGH MOVING THROUGH THE NORTHERN PLAINS. ATMOSPHERE FAIRLY WORKED
OVER AFTER MORNING CONVECTION...BUT WEAK INSTABILITY PERSISTS AND
SHOULD BE ENOUGH FOR AN ISOLATED THUNDERSTORM. WILL CARRY VICINITY
SHOWERS BASED ON THE RATHER SPARSE COVERAGE ON CURRENT RADAR AND
UPSTREAM OBSERVATIONS. ACTIVITY WILL DIMINISH NEAR SUNSET WITH LOSS
OF HEATING.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 29, 10:32 AM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT WED JUL 29 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT WED JUL 29 2009 /1132 AM CDT WED JUL 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
POP UP ACROSS THE REGION THROUGH THE AFTERNOON. SEVERE STORMS ARE
NOT EXPECTED DUE TO RELATIVELY COOL AND STABLE CONDITIONS BEHIND THE
RAINFALL THAT OCCURRED THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THROUGH TUESDAY. AT THIS
TIME THE MAIN THREAT IS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

024

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.